Colorado, 2016

Winter Storm in Colorado, December 24 to 25, 2016

December 24 to 25, 2016 · NWS PUB · 1 event in 1 county or zone

A strong weather system generated heavy snow and gusty winds over the Continental Divide. Winter Weather Advisories were issued for the Continental Divide, with the eastern San Juan Mountains recording the greatest amounts of snow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong weather system generated heavy snow and gusty winds over the Continental Divide. Winter Weather Advisories were issued for the Continental Divide, with the eastern San Juan Mountains recording the greatest amounts of snow. 23 inches was measured at the summit of Wolf Creek Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 24, 3:54 PM MST, 2 hours 6 minutes earlier.

Area forecast discussion, Dec 24, 3:54 PM MST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
354 PM MST Sat Dec 24 2016

.SHORT TERM...(This evening through Sunday)
Issued at 301 PM MST Sat Dec 24 2016

...High impact weather system to move across the Colorado through
Christmas Day...

Current water vapor imagery indicating a deep upper trough across
the West Coast into the Great Basin with strong backside jet core
just starting to round the base of the trough into the Desert SW at
this time. This very dynamic storm system is still on track to move
across the region this evening through the day on Christmas,
bringing heavy snow and strong winds to higher terrain tonight, with
showers possible thunderstorms to the eastern plains through the
early Christmas morning before bringing strong and potentially
damaging winds to the lower eastern slopes and eastern plains
later Christmas morning and afternoon.

Further east, models indicating strong uvv lifting out across the
eastern plains as jet and trough axis move across the area between
06z-12z with models indicating a line of showers and lifting out
across the eastern mts and plains, which continues into western
Kansas through the rest of the morning. With such a dynamic system,
can not rule out a few thunderstorms across the area tonight and
have added such to the grids. As for precipitation, with the
convective nature of the system, there could be bursts of heavy
rain/snow where the storms develop and have gone with 1 to 2 inches
of snow across El Paso county where strong southerly flow hitting
the Palmer Dvd is juxtaposed with strong uvv ahead of the trough.
Snow levels still look to be rather high across the eastern plains,
though again with the dynamic system, could see snow down the ground
across all of the plains.

Latest models also supporting strong and possibly damaging westerly
winds developing behind the passing system late Christmas morning
through the day. Model x-sections indicating the strongest winds
across the Southern Sangre de Cristo mountains through the far
southeast plains and have gone with a High Wind Watch starting at
16z Sun through 00Z Mon, with gusts of 60 to 65 mph possible across
the lower elevations and 75 mph gusts possible across the higher
elevations.  Will definitely be windy across the rest of the higher
terrain and eastern plains, and will need to watch higher res models
this evening for possible high wind criteria across the Pikes Peak
region tomorrow.

The strong downslope winds also support increased fire danger across
southeast Colorado tomorrow afternoon. Latest data suggests near
critical fire weather conditions will be met across the eastern
plains tomorrow with min rhs in the 20 percent range. Will not issue
any fire weather highlights at this time, though care will need to
be taken to prevent any fire starts tomorrow.

.LONG TERM...(Sunday night through Saturday)
Issued at 301 PM MST Sat Dec 24 2016

Upper low shifts off to the northeast Sunday night and may be still
be dealing with a brief period of high winds during the early
evening hours for the SE Mts...as Mtn top inversion persists and
before forward shear kicks after 00z.  Current high wind watch will
capture the major part of the event...but some tail end refinement
may be necessary.  Otherwise...snow will be tailing down across the
continental divide...and once winds subside some...blowing snow will
become less of an issue. Will hold on to current ending time of
advisories/warnings due to the blowing snow impacts.

Weather dries out for Monday and Tuesday with temperatures gradually
warming again...especially for Tuesday.  Next system will move across
the northern rockies Tues night/early Wed...which will send a brief
shot of light snow into the central CO mountains.  May have to watch
for the potential for high winds again during this period for the
southeast mts/adjacent I-25 corridor.  Front drops through the
plains on Wednesday bringing a return of cooler temperatures for
Thursday.

Shortwave ridging takes hold with the next storm expected to move in
from the southern Pacific bringing a potential for rain and snow
showers to mainly the mountains of southern CO on Friday. This
system will be a fairly warm one.  Then another trof drops out of
Canada with the potential for colder temperatures around new years
day. Lots of model variability with this latter storm with ECMWF
bringing the cold air in faster than the GFS...however GFS is wetter
vs the nearly dry EC.  Will keep pop grids in the isolated category
for now for locations in and near the mountains with slightly cooler
temperatures for Saturday until timing of the front becomes more
certain. -KT

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 301 PM MST Sat Dec 24 2016

ALS...Still expecting IFR/LIFR fog and stratus to mix out as upper
trough and strong southerly winds move across the area this evening.
With that said, expecting snow showers to develop which will keep
IFR and LIFR conditions in snow and blowing snow in taf, especially
in the 03Z-09Z time frame. VFR conditions expected aft 12Z as gusty
west to southwest winds 25g35kt develop and persist through the rest
of the taf period.

COS and PUB...VFR conditions through this afternoon.  A storm system
will move across the area tonight with a band of rain and snow
moving across the terminals between 08-12z. IFR CIGS and VIS are
expected with any rain and snow that moves across the terminals.
With convective nature of the system, cant rule out an isolated
thunderstorm across the area, with a quick heavy burst of snow
possible, especially at COS. VFR conditions with strong westerly
downslope winds 25g45kt expected across the terminals aft 16z which
will persist through the end of the taf period.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Sunday morning through Sunday afternoon for
COZ072>075-087-088-094-099.

Winter Weather Advisory until 11 PM MST Sunday for COZ058-060-
066-067-073-075.

Winter Storm Warning until 11 PM MST Sunday for COZ068.

&&

SHORT TERM...MW
LONG TERM...KT
AVIATION...MW
Hazardous weather outlook, Dec 24, 5:03 PM MST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
503 PM MST SAT DEC 24 2016

COZ058>089-093>099-260015-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
503 PM MST SAT DEC 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TONIGHT

A STRONG UPPER LEVEL STORM SYSTEM IS FORECAST TO MOVE ACROSS
SOUTHERN COLORADO INTO CHRISTMAS DAY. SNOW IS EXPECTED TO
INCREASE THIS EVENING, WITH HEAVY SNOW DEVELOPING OVERNIGHT.
LOCATIONS OVER THE SAN JUAN RANGE WILL SEE THE HEAVIEST SNOWFALL
WHERE 8 TO 16 INCHES OF TOTAL SNOW ACCUMULATIONS ARE ANTICIPATED
BY LATER CHRISTMAS DAY. ELSEWHERE ALONG THE CONTINENTAL DIVIDE,
INCLUDING THE LA GARITA, SAWATCH AND MOSQUITO MOUNTAIN RANGES, 3
TO 8 INCHES OF SNOW ARE EXPECTED BY CHRISTMAS MORNING. SEVERAL
INCHES OF SNOW ARE ALSO POSSIBLE ALONG THE SANGRE DE CRISTO RANGE.
IN ADDITION, STRONG WINDS ARE PROJECTED TO MOVE INTO THE
MOUNTAINS TONIGHT. THIS WILL ALLOW FOR AREAS OF BLOWING AND
DRIFTING SNOW, LEADING TO HAZARDOUS TRAVEL CONDITIONS OVER
MOUNTAIN PASSES.

RAIN AND SNOW ARE EXPECTED TO PUSH EAST INTO THE INTERSTATE 25
CORRIDOR, AND LIFT NORTHEAST INTO THE PALMER DIVIDE TONIGHT INTO
SUNDAY MORNING.  SNOW LEVELS ARE LIKELY TO REMAIN ABOVE 5500 FEET,
WITH A RAIN SNOW MIX EXPECTED OVER THE LOWER ELEVATIONS.  HEAVIER
CONVECTIVE BURSTS WILL LIKELY DRIVE SNOW LEVELS LOWER WHERE THEY
OCCUR.  AREAS THAT SEE HEAVIER SNOW BURSTS MAY SEEN A QUICK INCH OR
TWO OF SNOW BY MORNING.  IN ADDITION, WEAK INSTABILITY MAY LEAD TO
SOME LIGHTNING STRIKES LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WINDS WILL OCCUR ACROSS THE REGION DURING CHRISTMAS DAY. WEST
WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH WILL OCCUR ACROSS THE
PLAINS DURING THE DAYLIGHT HOURS. IN THE MOUNTAINS, WINDS OF 30 TO
45 MPH WITH GUSTS TO 60 MPH WILL BE COMMON.

OVER THE MOUNTAINS ALONG THE CONTINENTAL DIVIDE, SNOW WILL CONTINUE,
WITH ANOTHER 3 TO 6 INCHES LIKELY. BLOWING SNOW WILL MAKE TRAVEL
CONDITIONS DIFFICULT. AVALANCHES IN THE MOUNTAINS WILL BE A CONCERN.
OVER THE REMAINDER OF THE MOUNTAINS, LIGHTER ACCUMULATIONS WILL BE
POSSIBLE.

ON WEDNESDAY, LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE ACROSS THE
CENTRAL MOUNTAIN REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE LATE THIS AFTERNOON AND TONIGHT ACROSS ALL OF SOUTHERN
COLORADO.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE TONIGHT ACROSS ALL OF SOUTHERN COLORADO.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Eastern San Juan Mountains Above 10000 Ft

When
December 24, 6:00 PM MST to December 25, 9:00 PM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670358.